New Mexico, 2019Hail in New Mexico, May 31, 2019
May 31, 2019 · NWS EPZ · 1 event in 1 county or zone
An upper low was moving along the California/Nevada border with a dryline pushing into far eastern Otero County which triggered severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low was moving along the California/Nevada border with a dryline pushing into far eastern Otero County which triggered severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at May 31, 2:22 PM MST, 4 hours 12 minutes earlier.
Area forecast discussion, May 31, 2:22 PM MST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
322 PM MDT Fri May 31 2019
.SYNOPSIS...
The Borderland will continue to see an inflow of gulf moisture,
through the weekend, on nightly pushes from the east. With
daytime heating, there will be daily chances for isolated to
scattered showers and thunderstorms each afternoon through the
evenings. Temperatures will hover near seasonal normals. The far
western areas will be drier with better rain and storms chances
from the Rio Grande valley and areas east. In fact, stronger
storms, and heavier rainfall is more likely east. It appears the
pattern will change after mid week with drier air and few to no
storms across the region after Wednesday of next week.
&&
.DISCUSSION...
The synoptic scale pattern is locked in place through early next
week with little evolution through this period. Aloft we see a
deep trough/low to our west with weak high pressure to our east.
The surface pattern is also mostly fixed in place with a minor
surface trough over our region and broad high pressure over the
southeastern U.S. This pattern is not expected to change much
through next Wednesday. At lower levels we will keep a moist east
fetch with gulf moisture vacillating west and east across the
CWFA. Aloft a southwesterly fetch will keep the potential for weak
shortwave disturbances to track over the region. Those are hard to
foresee more than 12-24 hrs out. None the less, it will likely be
the combination of the increased moisture with daytime heating and
orographic lift that will generate daily rounds of afternoon and
evening showers and thunderstorms.
With the pattern generally stagnant through TUE/WED, the
temperatures will be mostly flat day-to-day, with daily highs
near, or slightly above seasonal averages. Night time lows will
be mild with the higher dewpoints keeping them up a bit. Skies
will be quite variable with fewer clouds in the early daytime
hours, with clouding each afternoon, and plenty of clouds in the
evening and overnight hours.
The precipitation pattern looks like this: Less atmospheric
moisture as you move toward the Continental Divide, with
increasing atmospheric moisture as you move east through the Rio
Grande valley into our eastern zones. Thus we have PoPs near
zero/to zero west...and increase them as you move east. This
pattern holds each day through Wednesday. In addition, dynamics
are much stronger east vs west. Thus there is a severe threat for
the areas east of the Rio Grande, but those parameters do diminish
over time as the winds aloft slacken and reduce the shear. Rain
amounts will also be graduated from west to east, with none to few
hundredths west...to near 1 inch east.
Wednesday onward the pattern transitions as the upper low to our
west ejects east and a high pressure ridge moves in from the west.
This will make for deep southwest to west flow across the region
and effectively sweep out the moisture to the east. Thus we will
end PoPs bring back dry conditions for the forecast.
14-Bird
&&
.AVIATION...Valid 01/00Z-02/00Z...
An influx of low level moisture will create scattered thunderstorm
chances east of the Rio Grande through 2-4Z. Convective allowing
models keep storms east of KELP, affecting mainly Hudspeth and Otero
counties. Therefore have continued to keep VCTS in the KELP TAF for
now, but will continue to monitor the terminal. Soundings show
clouds lowering at KELP and KLRU to 050-070 BKN-SCT through 0-3Z.
East/southeast wind 5-15 knots through 0-3Z, becoming less than 10
knots thereafter. Low-end shower chances continue overnight for KLRU
and KELP as moisture continues to increase (ceilings lower back down
to SCT 050-070 by sunrise), however the better chance for storms for
all terminals will be tomorrow after ~15-17Z.
33-Reynolds
&&
.FIRE WEATHER...
Scattered thunderstorms are expected east of the Rio Grande this
afternoon and early evening where a dryline has set up. Deeper
moisture begins to flow into the region overnight, pushing the
dryline to roughly the Continental Divide. This will continue shower
and thunderstorm chances through the day tomorrow, while drier
southerly flow continues over far SW New Mexico. Dry lightning
strikes can't be ruled out over the Gila region Friday.
This overall weather pattern (with a dryline and shower chances in
the moist sector/dry lightning risk) will repeat each day through
at least Tuesday. The westward progression of low level moisture
will be key in determining daily precip and dry lightning risk, but
overall the pattern continues to favor rain chances east of the
Divide. Winds over the dry sector in far SW New Mexico will be
overall light, preventing critical fire weather conditions.
33-Reynolds
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 69 94 67 94 / 50 20 10 30
Sierra Blanca 62 88 62 86 / 40 50 40 40
Las Cruces 61 90 60 91 / 30 20 10 20
Alamogordo 61 89 62 91 / 30 30 10 30
Cloudcroft 45 68 48 68 / 40 50 30 50
Truth or Consequences 61 88 61 90 / 20 20 0 20
Silver City 55 84 55 84 / 0 0 0 0
Deming 59 93 58 92 / 10 10 0 10
Lordsburg 57 92 56 92 / 0 0 0 0
West El Paso Metro 67 92 67 93 / 40 20 20 30
Dell City 63 91 63 91 / 40 50 40 40
Fort Hancock 67 95 68 95 / 40 40 30 40
Loma Linda 64 87 64 86 / 50 30 30 30
Fabens 68 95 67 94 / 50 20 20 30
Santa Teresa 63 92 62 92 / 40 20 10 20
White Sands HQ 67 90 67 91 / 40 20 10 30
Jornada Range 59 89 59 90 / 30 20 10 20
Hatch 59 90 58 91 / 20 20 0 20
Columbus 64 95 62 94 / 20 10 0 10
Orogrande 64 89 64 89 / 40 30 20 30
Mayhill 50 76 52 77 / 40 50 30 50
Mescalero 48 76 50 78 / 30 50 30 50
Timberon 47 75 49 75 / 40 50 30 50
Winston 47 81 47 84 / 20 20 20 20
Hillsboro 56 86 56 89 / 20 20 0 10
Spaceport 57 88 56 89 / 20 20 0 20
Lake Roberts 48 83 49 84 / 0 20 0 10
Hurley 53 87 53 87 / 0 0 0 0
Cliff 48 91 47 92 / 0 0 0 0
Mule Creek 51 87 54 86 / 0 0 0 0
Faywood 56 87 56 87 / 10 10 0 10
Animas 56 95 56 94 / 0 0 0 0
Hachita 55 94 56 92 / 0 0 0 0
Antelope Wells 57 94 58 93 / 0 0 0 0
Cloverdale 55 89 56 88 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
14/33
In the hours before
Special weather statement, May 31, 4:45 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service El Paso TX
545 PM MDT Fri May 31 2019
TXZ420-423-010030-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
545 PM MDT Fri May 31 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUDSPETH COUNTY
UNTIL 630 PM MDT...
At 544 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Acala, moving northeast at 25 mph.
Winds in excess of 45 mph will be possible with this storm.
This storm will remain over mainly rural areas of west central
Hudspeth County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Texas.
LAT...LON 3132 10581 3139 10596 3142 10595 3170 10592
3173 10582 3160 10555
TIME...MOT...LOC 2344Z 209DEG 23KT 3145 10586
DHUYVETTERSpecial weather statement, May 31, 5:07 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service El Paso TX
607 PM MDT Fri May 31 2019
TXZ422-424-010045-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern Hudspeth County TX-
607 PM MDT Fri May 31 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUDSPETH COUNTY
UNTIL 645 PM MDT...
At 606 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Indian Hot Springs, moving east at 25 mph.
Half inch hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Indio Mountains Research Station, Green River and Bosque Bonita.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Texas.
LAT...LON 3066 10499 3069 10501 3068 10503 3069 10504
3068 10505 3075 10512 3075 10516 3078 10516
3077 10518 3079 10519 3079 10522 3080 10521
3091 10491 3067 10492 3063 10498
TIME...MOT...LOC 0006Z 267DEG 24KT 3066 10535
DHUYVETTERSpecial weather statement, May 31, 5:34 PM MST, 1 hour before
Special Weather Statement
National Weather Service El Paso TX
634 PM MDT Fri May 31 2019
TXZ422-424-010115-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern Hudspeth County TX-
634 PM MDT Fri May 31 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUDSPETH COUNTY
UNTIL 715 PM MDT...
At 633 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Frenchman Canyon, moving northeast at 30 mph.
Winds in excess of 45 mph will be possible with this storm.
Locations impacted include...
Allamoore, Frenchman Canyon, Green River and Big Box, and I-10 by
Allamoore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Texas.
LAT...LON 3077 10518 3079 10519 3078 10521 3081 10522
3080 10524 3090 10533 3123 10491 3088 10491
TIME...MOT...LOC 0033Z 232DEG 30KT 3088 10520
DHUYVETTERSpecial weather statement, May 31, 5:47 PM MST, 47 minutes before
Special Weather Statement
National Weather Service El Paso TX
647 PM MDT Fri May 31 2019
NMZ413-414-417-010130-
Southern Tularosa Basin NM-Otero Mesa NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
647 PM MDT Fri May 31 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTERO COUNTY UNTIL
730 PM MDT...
At 646 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Orogrande, moving northeast at 15 mph.
Half inch hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
The Otero Mesa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
south central New Mexico.
LAT...LON 3222 10583 3233 10596 3260 10572 3238 10537
TIME...MOT...LOC 0046Z 231DEG 19KT 3232 10583
DHUYVETTER
Special weather statement, May 31, 6:03 PM MST, 31 minutes before
Special Weather Statement
National Weather Service El Paso TX
703 PM MDT Fri May 31 2019
TXZ420>422-010145-
Southern Hudspeth Highlands TX-Salt Basin TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
703 PM MDT Fri May 31 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUDSPETH COUNTY UNTIL 745
PM MDT...
At 702 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Finlay, moving northeast at 25 mph.
Half inch hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Sunset Ranches, Round Top Mountain, Highway 1111 by Sunset Ranches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Texas.
LAT...LON 3126 10554 3143 10562 3167 10528 3131 10507
TIME...MOT...LOC 0102Z 246DEG 21KT 3138 10551
DHUYVETTER
Hail, Otero
- When
- May 31, 6:34 PM MST
- Where
- Otero County, 30.33 mi SSW of Pinon Runyan Arpt
- Measured
- 1.75 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 32.072, -105.520
Golfball sized hail and strong winds occurred, resulting in broken windows.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, May 31, 20192 injured · $579,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in North Carolina, May 31, 2019$504,000 · 4 in hail · 10 events
- Hail and Damaging Winds in North Carolina, May 31, 2019$106,000 · 1.75 in hail · 15 events
- Flash Flood in Missouri, May 31, 2019$200,000 · 1 event
- Hail and Damaging Winds in South Carolina, May 31, 2019$123,000 · 1 in hail · 10 events
- Hail and Damaging Winds in North Carolina, May 31, 2019$13,000 · 2.5 in hail · 50 events
- Hail and Damaging Winds in Virginia, May 31, 2019$18,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in North Carolina, May 31, 20192 in hail · 32 events
- Flash Flooding and Flood in Ohio, May 31, 2019$22,000 · 0.88 in hail · 9 events
- Tornado and Hail in Texas, May 31, 2019$16,000 · EF0 · 10 events
- Flash Flooding and Hail in West Virginia, May 31, 2019$12,000 · 1 in hail · 7 events
- Hail and Damaging Winds in North Carolina, May 31, 2019$5,000 · 1.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826758.